Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 85, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 27, 2020, 4:41 PM CDT for Columbia County, Dodge County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2020, 4:41 PM CDT (21:41 UTC)
- Expired
- Aug 27, 2020, 5:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, WI, Dodge County, WI
The radar
The Milwaukee radar (KMKX), 71 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
192
WUUS53 KMKX 272141
SVRMKX
WIC021-027-272215-
/O.NEW.KMKX.SV.W.0085.200827T2141Z-200827T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
441 PM CDT Thu Aug 27 2020
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Northeastern Columbia County in south central Wisconsin...
Northwestern Dodge County in southeastern Wisconsin...
* Until 515 PM CDT.
* At 440 PM CDT, a severe thunderstorm was located over Cambria, or
12 miles west of Beaver Dam, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Beaver Dam, Columbus, Randolph, Fall River, Cambria, Fox Lake,
Friesland, South Beaver Dam and Astico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 8876 4331 8904 4358 8922 4363 8910
4363 8904
TIME...MOT...LOC 2140Z 319DEG 26KT 4352 8908
HAIL...1.00IN
WIND...60MPH
$$
WAGNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:00 PM CDT, 41 minutes earlier.
Area forecast discussion, Aug 27, 4:00 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 400 PM CDT Thu Aug 27 2020 .SHORT TERM... (Issued 400 PM CDT Thu Aug 27 2020) Tonight through Friday night: There are many boundaries present across central and southern WI this afternoon, all of which are acting as focal points for thunderstorms. The most pronounced boundary is along a surface front across central WI. There is another boundary just to its south that is most active for storms at this moment. The origin of this boundary is less certain, but it appears that it could have come from a gravity wave somewhere up north- we've been watching it migrate southward throughout the day. Then there's the lake breeze boundary. Storms are firing just east of the lake breeze boundary but right along the gravity wave boundary and then tracking out over the lake. There is yet another boundary along the WI/IL border that is identified by mid level clouds, but so far only a few sprinkles developed along that one today. We have plenty of CAPE and the shear is highest over the northern forecast area, and that is where we are seeing the stronger storms. Storms are tracking eastward along these boundaries, so training storms are a concern for flash flooding where we had a lot of rainfall on Tuesday, in the Green Lake, Fond du Lac, and Dodge Counties. The current storms should diminish in coverage later this evening. Then we are expecting them to perk up again late tonight as the low level jet develops. Severe storms with large hail and damaging winds and flash flooding will be possible. An MCS is expected to develop over southwest MN this evening and track into southern WI Friday morning. This will be additional forcing to keep scattered convection going into mid Friday morning. We could have a lull in precip midday Friday. There is a chance that clouds will not clear and we would not become unstable (the 18Z HRRR suggests this). If we succeed in clearing out, we will become very unstable with the warm moist air in place, priming our environment for the frontal passage. The cold front will move through late Friday afternoon through Friday evening and trigger more thunderstorms. With the potentially unstable environment and high shear, these have the capability to be severe with hail, damaging winds, and tornadoes. Thus, the expanded enhanced risk for Day 2 from SPC makes sense. Cronce && .LONG TERM... (Issued 400 PM CDT Thu Aug 27 2020) Saturday through Thursday: Saturday and Sunday will be quiet and pleasant, with high pressure in control. The high temperatures are expected to be right around normal, in the mid to upper 70s. Dewpoints will be in the more comfortable range as well, in the 50s. There is a more robust upper trough that will roll across the Northern Plains and Great Lakes Monday afternoon and night, although the system will be weakening as it reaches southern WI. This will bring our next round of showers and thunderstorms to our area. That frontal boundary may hang up across southern WI and northern IL until Tuesday night as another upper trough swings across, so we continue to have small chances for storms. Cyclonic flow aloft will keep us cool through much of the week. Small chances of showers and perhaps a rumble of thunder will continue through this period. Cronce && .AVIATION... (Issued 400 PM CDT Thu Aug 27 2020) A frontal boundary over central WI and another weaker boundary just to it south are the focus points for thunderstorms this afternoon. Storm activity may diminish this evening but then ramp back up late tonight through Friday mid to late Friday morning. We may see another lull in thunderstorm activity midday Friday. The last round of storms is expected along a cold front Friday afternoon into the evening. Some storms may produce heavy rain and severe wind/hail/tornado. Cronce && .MARINE... (Issued 400 PM CDT Thu Aug 27 2020) A front draped across central Lake Michigan will continue to be the focus for showers and thunderstorms through Friday morning. Low pressure tracking across central WI on Friday will bring periods of showers and thunderstorms that will affect Lake Michigan through Friday night. Cronce && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 27, 4:39 PM CDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 439 PM CDT Thu Aug 27 2020 WIZ046-047-051-052-056>060-062>072-282145- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 439 PM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Late this Afternoon and Tonight Heat index values will be in the mid 90s to around 100 late this afternoon and early evening. Scattered thunderstorms are expected over the northern forecast area, mainly along and north of a Milwaukee to Madison line into this evening. More thunderstorms are expected in this area later tonight with a chance elsewhere. Some of the storms may be severe, with large hail and damaging winds the main threats. Locally heavy rainfall will be possible as well. .DAYS TWO THROUGH SEVEN...Friday through Thursday Scattered to numerous thunderstorms are expected on Friday as low pressure and an associated cold front move through. Some of the storms may be severe, with the threat for heavy rainfall again as well. Large hail and damaging winds will be the main threats again, though a tornado is not out of the question. A chance for thunderstorms will return Monday, with lingering small chances for storms into mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times late this afternoon into Friday evening. LMZ643>646-282145- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 439 PM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Late This Afternoon and Tonight Scattered thunderstorms are expected into this evening with more thunderstorms likely later tonight. Some of the storms may be severe. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms are expected Friday as low pressure and an associated cold front move through. Some of the storms may be severe. A chance for thunderstorms will return Monday, with lingering small chances for storms into mid-week. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-282145- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 439 PM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Scattered thunderstorms will affect the southern open waters of Lake Michigan this evening. More storms are expected later tonight with the chance spreading into the northern open waters. Some of the storms may be severe. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms are expected on Friday as low pressure and an associated cold front move through. Some of the storms may be severe. A chance for thunderstorms will return Monday, with lingering small chances for storms into mid-week. www.weather.gov/mkx Kavinsky
In the hours before
Special weather statement, Aug 27, 3:45 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 345 PM CDT Thu Aug 27 2020 WIZ047-051-057-058-272130- Dodge-Columbia-Green Lake-Fond Du Lac- ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GREEN LAKE... SOUTHWESTERN FOND DU LAC...NORTHEASTERN COLUMBIA AND NORTHWESTERN DODGE COUNTIES... At 345 PM CDT, a strong thunderstorm was located near Markesan, or 14 miles west of Waupun, moving east at 25 mph. Winds of 30 to 40 mph and pea size hail are possible with this storm. Locations impacted include... Beaver Dam, Waupun, Randolph, Markesan, Brandon, Fox Lake, Alto, Manchester, Fairwater, Friesland, Kingston, Marquette, Atwater and Astico. If outdoors, consider seeking shelter inside a building. LAT...LON 4363 8918 4375 8917 4374 8867 4343 8878 TIME...MOT...LOC 2045Z 277DEG 21KT 4367 8902 WAGNER
Special weather statement, Aug 27, 4:26 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
426 PM CDT Thu Aug 27 2020
WIZ047-051-057-058-272215-
Dodge-Columbia-Green Lake-Fond Du Lac-
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GREEN LAKE...
SOUTHWESTERN FOND DU LAC...NORTHEASTERN COLUMBIA AND NORTHERN DODGE
COUNTIES...
At 425 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Waupun to near Cambria. Movement was
east at 20 mph.
Winds around 40 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Beaver Dam, Waupun, Mayville, Randolph, Cambria, Burnett, Fox Lake,
Friesland, Doylestown, Kekoskee, Atwater, Astico, Dalton and South
Beaver Dam.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4348 8842 4342 8914 4364 8927 4364 8925
4367 8924 4369 8889
TIME...MOT...LOC 2125Z 285DEG 19KT 4358 8878 4357 8915
WAGNERThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 1:38 PM CDT | Special Marine Warning | MKX | 25 min | |
| Aug 27, 3:45 PM CDT | Special Weather Statement | MKX | Green Lake | 45 min |
| Aug 27, 3:51 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dodge, Fond du Lac, Green Lake | 39 min |
| Aug 27, 4:26 PM CDT | Special Weather Statement | MKX | Dodge | 49 min |
| Aug 27, 5:03 PM CDT | Special Weather Statement | MKX | Fond du Lac | 42 min |
| Aug 27, 5:05 PM CDT | Flash Flood Warning | MKX | Columbia, Dodge | 6 hr |
| Aug 27, 5:13 PM CDT | Special Weather Statement | MKX | Columbia, Dodge | 62 min |
| Aug 27, 5:24 PM CDT | Severe Thunderstorm Warning | MKX | Columbia | 34 min |
| Aug 27, 6:09 PM CDT | Special Weather Statement | MKX | Fond du Lac | 51 min |
| Aug 27, 6:13 PM CDT | Special Weather Statement | MKX | Dodge | 47 min |
| Aug 27, 6:16 PM CDT | Special Weather Statement | MKX | Columbia | 44 min |
| Aug 27, 6:21 PM CDT | Flash Flood Warning | MKX | Columbia, Dodge | 4 hr |
| Aug 27, 6:53 PM CDT | Flash Flood Watch | MKX | Columbia, Dodge, Fond du Lac, Green Lake, Marquette, Ozaukee and 3 more | 19 hr |
| Aug 27, 6:54 PM CDT | Special Weather Statement | MKX | Columbia, Sauk | 66 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.